Do HIV medicines cause adverse reactions or side effects?

Yes, just like any other medicines, side-effects can also be caused by HIV medicines.

People living with HIV who manage the severity of their HIV symptoms with HIV medicines for them to continue living with HIV a little healthier and with a little bit of comfort, already have compromised immune responses due to the immune-compromising nature of HIV. Even if HIV medicine side effects hardly ever happen and most of the times are manageable, there can be a few severe adverse reactions that turn up occasionally. Benefits, from HIV medicines, mostly though are more significant than the side effects or adverse reactions risks. That is why taking HIV medications to manage signs of AIDS or symptoms is still recommended.

As the world’s health system’s grasp of HIV widens, different kinds of freshly formulated HIV medicines are materializing one by one in the market. These new medicines were formulated by manufacturers who have more data and facts on hand with which to base their formulations on, hence, they can come up with HIV medicines that don’t cause side effects or lesser if ever there is any.

Risks of HIV medicines’ side effects though are real and present most of the time. It is always advised by health authorities, especially those focusing on HIV/AIDS that persons with HIV should consult with a doctor or a health care provider first, before taking on an HIV treatment course. Community healthcare workers are also trained to advise patients about HIV medicines and their side effects. They can work with you in selecting the most suitable course of HIV treatment appropriate to individual patients’ tastes and preferences.

READ
Women And Syphilis

What are the side effects of different HIV medicines?

A diverse range of side effects can be triggered by different types, kinds or formulations of HIV medicines. The same HIV drug can prompt different responses from two people who are taking them for the same diagnosis. Every so often HIV patients who are prescribed the same drug may respond differently to the drug. Most HIV medicines’ side effects may last for a couple of days, a few weeks and worse, up to a protracted interval from the start of an HIV treatment course. With a few side effects not showing up until it’s too late, a few months later or even years.

Patients who are undergoing HIV medications must always be cautious, in paying attention to all strange health issues appearing during their course of HIV treatment. Talk to your doctor or health provider immediately, if you are undergoing treatment for HIV infection, and you start to notice new symptoms that were not present before. These may be symptoms of side effects from HIV medicines. The occasional headaches and intermittent dizziness, are harmless side effects, but some others can be debilitating like swollen tongue and throat, or liver problems which sometimes lead to death.

HIV medicines early and temporary side effects:

Persistent side effects that stay for a minimum of two weeks, usually after starting your first dose of an HIV medicine for the first time, are the ones referred early or temporary side effects, which can include:

  • Fatigue or exhaustion (feeling extremely tired or lacking energy)
  • Headache
  • Muscle pain
  • Occasional dizziness
  • Insomnia
  • Fever
  • Vomiting
  • Nausea
  • Diarrhea
READ
Testing And Treatment Of Syphilis

Take note to always treat even those side effects or symptoms that seem not serious; like fatigue, rash, fever, or nausea, as worthy of a doctor’s consultation. You may not know it, these are already signs of underlying life-threatening conditions. Some of the life-threatening and dangerous side effects that so far qualify as serious, which may immediately need medical attention are; swelling lips, tongue, throat, eyes, or face.

There can also be adverse reactions not directly caused by side effects of HIV medicines. The existing HIV infection on its own, other underlying medical conditions, or other drugs taken by a person in your immediate circle can also cause adverse reactions/side effects that can escalate to serious complications if left untreated or unmanaged for an extended time. It will always be to your benefit to immediately talk to your healthcare worker about any unusual symptoms that show up while you’re undergoing HIV treatment. The best person that can help you pinpoint the exact source of the adverse reaction and endorse ways to manage or treat them is your doctor or healthcare worker.

Do not ever stop, cut down, or skip your HIV prescriptions unless you are told by your health care provider at the onset of any reactions or side effects of HIV medicines you are taking. Stopping, skipping or cutting down on HIV medicines will only give HIV an opportunity to multiply, eventually severely damaging your immune system. Fighting off infection will just be too much for your body with an immune system that is already damaged to handle as a liability, instead of a support resource. You may also develop HIV-activated cancers when your immune system is down. Several drug-resistant diseases and infections that are threatening people living with HIV in the world today are offshoots of inappropriate discontinuation, skipping or cutting down on HIV medicines.

READ
Know The Dangers Of AIDS

Persistent and longstanding adverse side effects or complications of HIV medicines;

The side effects that show up a few months later and persist for several years after starting the initial phase of an HIV treatment course, one that continues for an extended period can cause long-term adverse complications, including:

  • Diabetes or insulin resistance
  • Heart disease
  • Damage to the liver (hepatotoxicity)
  • Problems with the kidneys or kidney failure
  • Hyperlipidemia (build-up of levels of fats in the blood)
  • Lipodystrophy (fluctuations in the ways the body store or utilize fats)
  • Osteoporosis (weakened bones)
  • Psychiatric and Nervous system issues; insomnia, depression, dizziness, and psychosis

Ways side effects, adverse reactions, and complications of HIV medicines can be managed:

It always pays to be vigilant when it comes to our health, including intake of medicines or particularly HIV medicines. Don’t just start to take any medicines or HIV medicines without consulting a doctor first for a proper diagnosis and correct medicine prescription. When you plan to start an HIV medication regimen, be mindful of your already compromised immune responses. Inquire about the side effects that will likely come up, as consequences of your current lifestyle with your doctor or a healthcare worker. This will help your doctor or your healthcare worker pinpoint possible side effects and complications and the appropriate medicines that can provide the best relief and cure.